Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
My cholesterol is a little high, so my gp has prescribed a statin, 10 mg atm but he's expecting to increase the dose I think. We didn't have a long involed conversation - he rang me with my blood results and suggested a statin and asked me to give it a go.
I've been taking it for nearly two weeks. I am getting dizzy/faint spells which are quite nasty. I have to be helped to a seat, and feel sick and never quite get right for the rest of the day. I am also getting seriously tired.
Further context which is quite important too.
I have an underactive thyroid. I was taking 150mg of levothyroxin and when my gp phoned and put me on the statin, he also suggested I drop the thyroxin down to 125mg. (I haven't done it yet as I had an excess of levothyroxin which I will have got through when I get my next repeat, and will drop the dose then.)
I have a leaky heart valve which will require open heart surgery "in two years". I am taking Ramipril for that.
I have MS. I am taking a massive cocktail of stuff for pain, fatigue, bladder, heaven knows what!
A lot of the less serious side effects of the statin seem to be symptoms of the thyroid condition or of MS. So I take pills to stop MS symptoms, but the statin then causes that thing as a side effect. That's how it seems to me, anyway.
My doctor obviously knows all my medical problems, but nevertheless I am wondering whether the statin is worth taking.
I'd really like to know what the medical people on MN think.
I'm not a medical person, I'm a patient.
My cholesterol is 7.9, which is high, but nothing like the 19.6 it was when my kidneys went tits up and all albumin departed my body leaving me a bag of cholesterol and massive excess fluid.
Now on a permanent immunosuppressive/steroid cocktail and also meant to take statins. THe statins ruin my ability to sleep (perhaps because of the other drugs? I don't know…) and make me dizzy and lightheaded. So I refuse to take them. My cholesterol is dropping slowly and the kidney disease is in drug induced remission.
I just decided that the extra havoc the statins were causing weren't worth the gain.
Just me, and no help to you, but I definitely get where you're coming from.
FWIW, my consultant is fine with it, but when I see a registrar instead they freak out about my statin free state.
Thanks for telling me your experience, TheGonnagle. Well done on getting your level down so far! That's a hell of an achievement
An underactive thyroid can cause cholesterol levels to rise.
This article may be of interest to you www.biznews.com/health/2015/04/02/statins-is-your-doctor-at-the-heart-of-the-great-cholesterol-con/
My GP knows better than to mention statins to me as together we have established that my blood pressure rises when this particular drug is under discussion.
May I suggest you use the internet to check out each and every drug you are taking as you may find that some are contraindicated for your age/condition(s) and some shouldn't be taken together.
When checking the daily meds regime for a friend's 75yo df who has Parkinson's it was established that 2 of the drugs should not have been prescribed to an over 65yo, 1 should not have been prescribed to a Parkinson's sufferer, 1 should not have been prescribed in conjunction with another, 2 were not required (diuretics and laxatives), and 1 was a statin. As result of these findings his daily meds were reduced from 11 different drugs to 4 with subsequent improvement in his cognitive abilities and his mobility.
This over prescribing appeared to have arisen due him having been hospitalised for two separate periods during which time additional drugs were added to his regime based on what other geriatric patients on the wards were being given as a matter of routine.
Statins nearly destroyed my Husbands health and our marriage and he is never going on them again.
What exactly is your serum cholesterol level? I have my DH Diabetic Patient care plan in front of me his SC level is 4.82 according to his care plan information target Cholesterol levels are 5.0 or less ideally 4.0 Good is under 5.2 borderline 5.2 to 6.5 poor is over 6.5 yet DH GP wants him back on statins and he is UNDER the good target.
He is seeing a lipid consultant next month as he has refused to go back on them.
Tiredness is certainly one side effect, I would go back and ask about your actual SC level and if its in the good range and you don't want to take statins then refuse to take them if you don't like the side effects
I think there is growing evidence that statins, particularly for women, can do more harm than good.
There is also growing evidence that cholesterol isn't the dangerous thing that we are told.
But it is very difficult to know what to believe when the NHS is pushing something vs. reading research that shows them to be not as helpful as we are told.
The Great Cholesterol Con is a good place to start.
Feel free to ignore this if it wasn't the sort of response you wanted!
There are several statins on the market so it might be worth asking your GP to switch. MIL found atorvastatin agreed with her more than simvastatin for example.
NICE want to push statins for people with only a 10% risk of getting heart disease in the future and are using the NHS Health Check as a means of getting the targets met.
The other thing is and call me cynical, whilst its true that statins only cost pennies, the NHS cant get back that money from the target population of the over 60s as the over 60s don't pay prescription costs, so put a couple of million people under 60, and those who don't get free prescriptions for other reasons will be paying 8 quid a pop, that's one way of getting their money back.
I seem to recall reading that a raised cholesterol level is the poor man's thryroid test.
Imo if the NHS cut back on statins and prescribed vitamin d tablets to every man, woman, and child in the UK the nation's physical and mental health would undergo a significant improvement.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.